Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 264, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2016, 4:43 PM CDT for Jeff Davis County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2016, 4:43 PM CDT (21:43 UTC)
- Expired
- Sep 18, 2016, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 212 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
535
WUUS54 KMAF 182143
SVRMAF
TXC243-182245-
/O.NEW.KMAF.SV.W.0264.160918T2143Z-160918T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN SEP 18 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 545 PM CDT
* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
DAVIS... MOVING NORTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...CAMP MITRE PEAK...DAVIS MOUNTAINS STATE PARK...
MCDONALD OBSERVATORY...BUFFALO TRAIL SCOUT CAMP...INDIAN LODGE...
FORT DAVIS NATIONAL HISTORICAL SITE AND BLACK MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3060 10363 3046 10379 3069 10415 3089 10394
TIME...MOT...LOC 2142Z 131DEG 16KT 3061 10383
HAIL...1.00IN
WIND...60MPH
$$
802 follow-up statements
428
WWUS54 KMAF 182213
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT SUN SEP 18 2016
TXC243-182245-
/O.CON.KMAF.SV.W.0264.000000T0000Z-160918T2245Z/
JEFF DAVIS TX-
513 PM CDT SUN SEP 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN JEFF DAVIS COUNTY...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF FORT DAVIS...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...CAMP MITRE PEAK...DAVIS MOUNTAINS STATE PARK...
INDIAN LODGE AND FORT DAVIS NATIONAL HISTORICAL SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3060 10363 3046 10379 3062 10404 3084 10389
TIME...MOT...LOC 2212Z 176DEG 13KT 3073 10380
HAIL...1.00IN
WIND...60MPH
$$
80841
WWUS54 KMAF 182243
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT SUN SEP 18 2016
TXC243-182252-
/O.EXP.KMAF.SV.W.0264.000000T0000Z-160918T2245Z/
JEFF DAVIS TX-
543 PM CDT SUN SEP 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFF DAVIS COUNTY
WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3060 10363 3046 10379 3062 10404 3084 10389
TIME...MOT...LOC 2239Z 131DEG 16KT 3073 10380
$$
80What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:39 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 18, 2:39 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 239 PM CDT SUN SEP 18 2016 .DISCUSSION... Today's thunderstorm potential will mainly be focused from the Delaware...to Davis...to the Glass Mtns where there's still enough low level mstr and mid level instability (LRs of 7 C/KM) for the elevated heat sources to drive convection. Mid level steering flow is pretty weak across the mtns so a few storms could drift out a little distance from the mtns. CAPEs are forecast to be over 2000 J/KG but the shear is only around 15kts and this seems to favor downburst winds and hail. Storms will be diurnally driven and expect there will be little if any storms left after 03Z. Today's 7h temps will be about a 1.5C warmer than yesterdays and this will carry over thru Tue with increased presence of the ridge aloft, although Mon will probably be the hottest of the next few days. The ridge is still present Wed but heights are lower with SW and W flow by Thur PM/Fri, respectively. Pretty good model agreement that a mid latitude cyclone will be e of the front range Fri. An assocd cold front is likely to move thru Sat evening and low level mstr will have a brief window to return along/ahead of front Sat evening and thus a few storms possible across the far e then. Much drier air will follow the front Sat AM which should set up a favorable conditions for a cool Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 96 71 95 / 10 0 0 0 Carlsbad 60 94 66 93 / 0 0 0 0 Dryden 74 97 72 96 / 10 0 0 0 Fort Stockton 71 96 71 95 / 10 0 0 0 Guadalupe Pass 66 87 66 86 / 10 0 0 0 Hobbs 62 92 65 91 / 10 0 0 0 Marfa 58 88 62 87 / 20 10 0 0 Midland Intl Airport 71 96 70 95 / 0 0 0 0 Odessa 71 94 70 93 / 10 0 0 0 Wink 70 98 70 97 / 10 0 0 0 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, Sep 18, 2:25 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT SUN SEP 18 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 225 PM CDT SUN SEP 18 2016 /125 PM MDT SUN SEP 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING GENERALLY IN AND AROUND THE DAVIS MOUNTAINS AND BIG BEND REGIONS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 18, 3:27 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM CDT SUN SEP 18 2016 TXZ074-075-081-182115- BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 327 PM CDT SUN SEP 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER... SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 415 PM CDT... AT 327 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF HOVEY...OR 16 MILES NORTH OF ALPINE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALTUDA AND HOVEY. LAT...LON 3054 10376 3070 10364 3073 10313 3021 10339 TIME...MOT...LOC 2027Z 287DEG 21KT 3060 10359 80
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:05 PM CDT | Special Weather Statement | MAF | 55 min | |
| Sep 17, 7:06 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 54 min |
| Sep 17, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 53 min |
| Sep 17, 7:12 PM CDT | Tornado Warning | MAF | Andrews, Ector, Winkler | 33 min |
| Sep 17, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 45 min |
| Sep 17, 7:36 PM CDT | Special Weather Statement | MAF | Martin | 54 min |
| Sep 17, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| Sep 17, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 60 min |
| Sep 17, 7:51 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 54 min |
| Sep 17, 7:53 PM CDT | Tornado Warning | MAF | Ector | 37 min |
| Sep 17, 8:05 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 55 min |
| Sep 17, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 60 min |
| Sep 17, 8:16 PM CDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| Sep 17, 8:18 PM CDT | Tornado Warning | MAF | Ector, Midland | 27 min |
| Sep 17, 8:19 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 17, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland, Upton | 47 min |
| Sep 17, 8:51 PM CDT | Special Weather Statement | MAF | Martin | 54 min |
| Sep 17, 9:03 PM CDT | Special Weather Statement | MAF | Glasscock | 57 min |
| Sep 17, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 57 min |
| Sep 17, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 63 min |
| Sep 17, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| Sep 17, 9:23 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| Sep 17, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Reagan, Upton | 48 min |
| Sep 17, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 63 min |
| Sep 17, 9:48 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 42 min |
| Sep 17, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 61 min |
| Sep 17, 10:19 PM CDT | Special Weather Statement | MAF | Glasscock, Reagan | 41 min |
| Sep 17, 10:27 PM CDT | Special Weather Statement | MAF | Presidio | 48 min |
| Sep 17, 10:45 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| Sep 17, 10:49 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Ward, Winkler | 3 hr |
| Sep 17, 11:09 PM CDT | Special Weather Statement | MAF | Reagan | 51 min |
| Sep 17, 11:13 PM CDT | Special Weather Statement | MAF | Crane | 47 min |
| Sep 17, 11:26 PM CDT | Special Weather Statement | MAF | Crane | 49 min |
| Sep 18, 12:11 AM CDT | Special Weather Statement | MAF | Crane, Upton | 49 min |
| Sep 18, 12:45 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 45 min |
| Sep 18, 3:27 PM CDT | Special Weather Statement | MAF | 48 min | |
| Sep 18, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 64 min |
| Sep 18, 4:22 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos | 3 hr |
| Sep 18, 4:51 PM CDT | Special Weather Statement | MAF | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.